Does anyone else have APS with Lupus antibodies & Polycythemia?

My husband was diagnosed with APS in 2007, but nothing was said about Lupus antibodies. I guess the two go together from what we have learned now. Anyway, a couple of months ago he was seeing a cardiologist & I asked if he should be seeing a hematologist as well. The cardiologist said it would be good to get a basic relationship with a hematologist & let our family doctor do maintainance, & seeing the hematologist at least once a year.

When we went to see the hematologist, he said my husband had the Lupus antibodies & because my husband's hemaglobin was 16, he was also told he had Polycythemia. A hemaglobin of 16 isn't too high in my opinion - it had been over 18 last April when he had a vein rupture from the build up of pressure from a blood clot & blood poured from his nose for 1-2 hrs before he received any treatment or his hemaglobin was even checked & it dropped to 10 before surgery could be done. But the hematologist ordered 7-8 large vials of blood to be tested & a CTscan of his liver & spleen - the CTscan was normal. He also drained a unit of blood from him. All of this was to see why he was producing so many red blood cells & why his blood pressure was staying so high. After the phlebotomy, his blood pressure slowly started coming down. The doctor said that if the phlebotomy hadn't worked, they would have had to do a bone marrow test. At the same time, his testosterone levels were checked & his injections were reduced slightly because his levels were too high. This told the hematologist that my husband has primary APS with Lupus antibodies with secondary Polycythemia, not Polycythemia Vera. Polycythemia is very rare & is usually caught while testing for other things. He is to continue on the same treatment he has always been on, Warfarin, & when he starts feeling headaches & pressure building in his head, he is to start monitoring his blood pressure. If it starts getting high, he is to get another plebotomy. He may need it once a year, twice a year, who knows how often - it is just something he has to monitor.

In the meantime, he will have our family doctor monitor him & see his hematologist either once or twice a year - I can't remember.

So I am wondering if anyone else has this combination?

Shelia

4 Replies

oldestnewest
  • No, but . . . In the 1980s I had a series of DVTs caused, presumably, by a sky high platelet count ( 800K.). I was put on warfarin and the DVTs went away. Later the platelet count returned to normal and the warfarin was discontinued. Almost immediately my migraines started. Over the years the migraines turned into TIa's and mini strokes. Eventually I was found to be positive for ACLs and diagnosed with APS and have been on warfarin ever since. My platelets have remained at a normal level ever since.

    So yes, I have been found in the past too have too much of a blood component -- just not the same one.

    Is there a common thread here? ( profound shrug of the shoulders.). Probably not, but again . . . The interplay of blood components is waaaay above this English major's head.

    Gina

  • It sounds like someone dropped the ball on you, Gina. When you have had DVT's like that, I'm surprised you were taken off Warfarin.

    My being very familiar with TIA's is what led to my husband being diagnosed with APS, although the ER doc was inept & sent him home with a dx of bronchitis despite the D-Dimer showing extremely high levels of blood clots (he didn't feel any DVT's). Our doc did ct-scan a couple days later & his lungs were full of clots. He was hospitalized, coded during the night & ended up losing 1/3 of his lungs. The ER doc was fired.

    ACL, I know I should know that acronym, but at the moment I can't remember what it stands for. Something with Lupus, isn't it? Can you tell me, please?

    Most people think only men have trouble with testosterone, but there are several women in our doctor's office that also get testosterone shots. I posted & received several comments about APS & low testosterone. Too little is deadly, but too MUCH is just as deadly. That's why I'm asking about this. Thanks for replying, Gina.

    Shelia

  • The hemo doctOr is the when I primarily see.

  • Hi Dave. Sorry I didn't reply to you sooner. We went on vacation - the first time since my husband had that aneurysm & lost so much blood a couple of years ago. It took a long time for him to get his energy back. And developing the polycythemia didn't help his energy levels either.

    Wow, your family has a real struggle with 3 family members having PCV. But if your family is like ours, the difficulties only draw you closer.

    My husband told me what his HCT was each time they were doing his phlebotomy & I remember it being in the 70's - 80's. His oncologist decided early in his treatment to stop the testosterone shots completely, not just cut down on the dosage. That seems to make a big difference. His HCT came down & he hasn't had to have a phlebotomy for about 3 months now. He still has to watch what he does & what he eats - no iron rich foods, no iron supplements, etc. And he will see the oncologist just once or twice a year for routine checkups unless something comes up.

    And he is never to go back on the testosterone shots - kind of "six of one, half a dozen of another" kind of thing. All of us need testosterone to live, we must have it. His body can't produce it at all so he was getting the shots & it aggravated or intensified the Polycythemia, which in turn, is life-threatening.

    It sounds like you have understanding emergency care where you live since you have to take your wife & daughter to the urgent care or ER for strong pain relief. At least I hope you do & that they aren't like the ones here - saying it's in your head or your seeking drugs. I encourage you to keep learning about the meds, like the Toridol, to see if it does have a blood thinner in it. We are the advocates for our families. We love them & want the best for them.

    Best wishes to you & your family.

You may also like...